What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 27, 1:24 PM CST, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 27, 1:24 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
224 PM CDT Wed Jun 27 2018
.SHORT TERM...
Through Tonight.
A weak upper level trough is moving through the area this
afternoon. This added lift combined with daytime heating and an
unstable airmass will lead to scattered showers and storms through
the rest of the afternoon and early evening. Some storms could be
strong to severe, particularly across the northeast.
Main area of activity is currently along and north of the I-20
corridor, with storms moving in a general easterly direction.
Also watching an area of strong storms moving northward from the
Gulf Coast, into south Alabama. These might impact locations south
of the US 80 corridor around 3-330pm.
Activity will diminish this evening as the trough moves eastward
and we lose daytime heating. Models have backed off on the
potential for an overnight/early Thursday morning MCS affecting
the area. Trends are for the activity to be later in the day
tomorrow. Will trend rain chances back overnight tonight.
14
.LONG TERM...
Thursday through Wednesday.
The ridging at 850mb continues to strengthen Thursday as an upper
level shortwave kicks off through Central TN early Thursday morning.
The GFS, ECMWF, and NAM all have this shortwave sliding almost due
southward through AL/GA through the day on Thursday, but they differ
in exact timings. Meanwhile, another shortwave is sliding through
the Mid MS Valley, developing an MCS. Models are all over the place
with how this pattern plays out. Some show the shortwave in TN
pushing an MCS southward through Central AL and/or Georgia on
Thursday and some show the MCS to our North and West sliding all the
way into our area by late Thursday. The ARW actually plays both
sides and moves an MCS through in the morning from the shortwave in
TN, then a second shortwave Thursday evening with the remnants of
storm to our northwest. It's difficult to forecast how this will
play out 2 days out due to the mesoscale interactions, but with at
least some consistency across models, I can't ignore the possible
damaging wind threat from thunderstorms on Thursday.
While all this is taking place, the low level ridging strengthens,
especially over MS and the western portions of Central AL. 1000-
850mb thickness values are forecast to be at around 1440m, which
would easily support temps in the upper 90s, assuming rain doesn't
move through at or before peak heating. This complicates the
hazardous weather forecast because it creates the possibility for
3 scenarios: First scenario would be that western portions of our
area could see heat indices 105-109, warranting a heat advisory,
while areas in the east and northeast see an MCS move through mid-
morning, with the threat of damaging winds. The second scenario
would bring an MCS in earlier in the day, limiting daytime heating
and making a heat advisory unnecessary, while still presenting a
damaging wind threat. The third scenario would have the ridge
building in stronger and pushing any shortwave and resulting MCS
just east of our area, creating a situation where heat advisories
are needed for a good portion of Central AL. At this point in
time, based on what models are currently showing, I'm going with
the first scenario in my forecast and will continue mentioning
high confidence for heat impacts for portions of Central AL, and
will also introduce a lower confidence threat for damaging winds.
The reason for low confidence in the severe portion is due to the
complexity of MCS propagation and overall inability for models to
resolve it very well this far in advance.
As we go into Friday and into the weekend, models have some energy
from the shortwave lingering back over the Southeastern States, but
keep it generally weak as upper level ridging builds in aloft and
the low level ridging remains in place. Scattered afternoon
thunderstorms look to be possible each day as heat indices remain in
the 100-108 range area-wide. Therefore, will continue mentioning
heat impacts in the HWO through Saturday.
By Sunday, the center of the high pressure and the upper level ridge
has shifted northeastward, allowing 1000-850mb thickness values to
drop to around 1420-1430m across Central AL Monday through
Wednesday. This will mark a return to more seasonable temperatures
with highs in the upper 80s to near 90, which will limit heat index
values from reaching heat advisory criteria. Therefore, will not
carry anything in the HWO beyond Saturday. Typical diurnal
thunderstorm activity will be likely, so have carried 30-50% PoPs in
the afternoons with 15-25% in the overnight hours each day for the
first half of next week.
25/Owen
&&
.AVIATION...
18Z TAF Discussion.
Isolated showers and thunderstorms are developing across the area,
and will use SHRA in prevailing conditions for several terminals. As
activity increases in strength, will transition to VCTS at 19-20Z
given uncertainty in coverage. Stronger storms will produce gusty
winds, frequent lightning, and torrential rainfall.
Confidence has decreased with the potential for an overnight MCS,
and high res guidances suggests any thunderstorm potential would
come later in the forecast period tomorrow. Removed the PROB30
groups.
14
&&
.FIRE WEATHER...
Isolated to scattered afternoon storms are possible with daytime
heating for the next few days. Very warm temperatures with triple
digit heat indices will be the biggest issue for crews. Humidity
values remain high, and there are no fire weather concerns at this
time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 72 93 71 93 71 / 30 50 40 50 20
Anniston 73 93 72 93 72 / 30 50 40 50 20
Birmingham 75 94 74 93 74 / 20 50 40 50 20
Tuscaloosa 76 96 75 95 74 / 20 50 30 50 20
Calera 75 93 73 92 72 / 20 50 40 50 20
Auburn 73 91 74 92 74 / 20 50 40 50 30
Montgomery 75 94 75 93 75 / 20 40 40 50 30
Troy 74 93 74 93 74 / 20 40 40 50 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
Heat Advisory until 7 PM CDT this evening for the following
counties: Autauga...Barbour...Bibb...Bullock...Chilton...
Dallas...Elmore...Fayette...Greene...Hale...Jefferson...Lamar...
Lowndes...Macon...Marengo...Marion...Montgomery...Perry...
Pickens...Pike...Russell...Shelby...Sumter...Tuscaloosa...Walker.
&&
Hazardous weather outlook, Jun 27, 3:24 AM CST, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
424 AM CDT Wed Jun 27 2018
ALZ011>015-017>050-281230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
424 AM CDT Wed Jun 27 2018
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Today and Tonight.
Heat indices may reach 105 between noon and 7pm today, especially in
the southwestern portions of Central Alabama. Strong to severe
thunderstorms are possible between 1pm and 8pm in northeastern
portions of Central Alabama. The main threat will be damaging winds
up to 60 miles per hour
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Heat indices will may reach 105 degrees for portions of Central
Alabama each afternoon Thursday through Saturday.
Strong to severe thunderstorms are possible Thursday afternoon for
portions of Central Alabama. The main concern will be damaging winds
up to 60 miles per hour.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
this afternoon and Thursday afternoon.
In the hours before
Special weather statement, Jun 27, 3:08 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
408 PM CDT WED JUN 27 2018
ALZ015-023-024-034-272145-
Walker AL-Bibb AL-Jefferson AL-Tuscaloosa AL-
408 PM CDT WED JUN 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WALKER...EASTERN
TUSCALOOSA...NORTHEASTERN BIBB AND SOUTHWESTERN JEFFERSON COUNTIES
UNTIL 445 PM CDT...
At 408 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bankhead Lock And Dam to near Abernant to
near Deerlick Creek Campgrounds. Movement was southeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Northeastern Tuscaloosa, Bessemer, Hueytown, Holt, Pleasant Grove,
Lake View, Brookwood, Coaling, Sylvan Springs, Vance, Woodstock,
North Johns, Tannehill Ironworks State Park, Bull City, Abernant,
Splash Adventure, Lake Wildwood, Concord, Deerlick Creek Campgrounds
and Mercedes Benz Of Alabama.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3336 8732 3360 8744 3363 8706 3330 8691
3330 8693 3328 8693 3327 8695 3327 8697
3325 8698 3325 8703 3317 8703 3316 8697
3313 8720 3314 8735 3317 8744 3322 8755
TIME...MOT...LOC 2108Z 320DEG 18KT 3348 8730 3331 8727 3321 8743Special weather statement, Jun 27, 3:17 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
417 PM CDT WED JUN 27 2018
ALZ019-020-272200-
Calhoun AL-Cherokee AL-
417 PM CDT WED JUN 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALHOUN AND
SOUTHEASTERN CHEROKEE COUNTIES UNTIL 500 PM CDT...
At 416 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hokes Bluff to near Piedmont to near
Pleasant Gap. Movement was east at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Piedmont, Forney, Glencoe, Pleasant Gap, Ball Flat, Coloma, Knightens
Crossroads and Spring Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3396 8540 3396 8549 3394 8550 3396 8558
3385 8592 3389 8598 3389 8597 3391 8597
3392 8595 3392 8593 3391 8593 3391 8590
3394 8590 3396 8584 3393 8574 3399 8574
3401 8575 3408 8561 3411 8543
TIME...MOT...LOC 2116Z 265DEG 13KT 3392 8584 3394 8568 3403 8559Local storm report, Jun 27, 3:20 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
420 PM CDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 2 SW SOUTHSIDE 33.90N 86.05W
06/27/2018 ETOWAH AL LAW ENFORCEMENT
MULTIPLE TREES DOWN ON HOOD RD. WIND
ESTIMATED 40-50 MPH BASED ON RADAR. TIME
ESTIMATED FROM RADAR.
&&
TGLocal storm report, Jun 27, 3:23 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG WALNUT GROVE 34.07N 86.29W
06/27/2018 ETOWAH AL FIRE DEPT/RESCUE
TREES DOWN ON HWY 278 WEST. WINDS ESTIMATED
40-50 MPH BASED ON RADAR. TIME ESTIMATED
FROM RADAR.
&&
TGSpecial weather statement, Jun 27, 3:31 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
431 PM CDT WED JUN 27 2018
ALZ025-272200-
Shelby AL-
431 PM CDT WED JUN 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHELBY COUNTY UNTIL
500 PM CDT...
At 431 PM CDT, Doppler radar was tracking a strong thunderstorm over
Maylene, or near Alabaster, moving southeast at 15 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Alabaster, Pelham, Helena, Calera, Montevallo, Columbiana, American
Village, Maylene, Shelby County Airport, Camp Branch, Saddle Lake
Farms, Siluria, Alabaster Veterans Park, Bounds Lake, Saginaw and
Dogwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3319 8698 3327 8692 3323 8661 3307 8663
3307 8680
TIME...MOT...LOC 2131Z 297DEG 14KT 3321 8690Special weather statement, Jun 27, 3:40 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
440 PM CDT WED JUN 27 2018
ALZ019-021-025>028-272245-
Calhoun AL-Clay AL-Shelby AL-Talladega AL-St. Clair AL-Cleburne AL-
440 PM CDT WED JUN 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR TALLADEGA...SOUTHEASTERN
SHELBY...CALHOUN...SOUTHEASTERN ST. CLAIR...CLEBURNE AND CENTRAL CLAY
COUNTIES UNTIL 545 PM CDT...
At 440 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mars Hills to near Alexandria to near
Alpine to near Chelsea. Movement was east at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Anniston, Oxford, Talladega, Sylacauga, Pell City, Jacksonville,
Childersburg, Columbiana, Heflin, Wilsonville, Talladega Springs,
West End-Cobb Town, Cobb Town, Fort McClellan, Saks, Lincoln, Weaver,
Vincent, Harpersville and Munford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3349 8555 3349 8564 3344 8564 3311 8618
3310 8649 3308 8663 3330 8660 3340 8641
3377 8605 3389 8538 3362 8533
TIME...MOT...LOC 2140Z 264DEG 30KT 3391 8536 3379 8594 3335 8629 3326
8658